Reports Of Hallucinations At Usual Doses Of Adderall, Concerta, Ritalin, and Strattera
The FDA's ADHD psychiatric review team is calling for stronger warnings on drugs used to treat attention deficit hyperactivity disorder (ADHD) to make doctors and patients more aware about psychosis or mania events associated with the use of ADHD drugs at usual dose levels.
In mid-March 2006 the FDA posted on its web site an updated safety review of several ADHD drugs, including Johnson & Johnson's Concerta, Shire Pharmaceuticals Group PLC's Adderall, Eli Lilly & Co.'s Strattera, and Novartis AG's Ritalin. Essentially, the FDA takes the position that stronger warnings are needed on these ADHD drugs to heighten awareness about the risk of psychosis, which is a mental disorder characterized by the inability to distinguish real and imaginary events.
The FDA's March 2006 updated safety review for ADHD drugs reports that almost 1,000 cases of psychosis or mania possibly related to use of the drugs -- which include Adderall, Concerta, Ritalin, and Strattera -- were received by the FDA's MedWatch program during the period January 1, 2000 to June 30, 2005. The safety review points out that these MedWatch reports do not necessarily mean any of the ADHD drugs caused the psychosis or mania events, but observed that "in many patients the events resolved after stopping the drug."
A March 3, 2006 memo written by two members of the FDA's ADHD psychiatric review team set forth some of the leading drug-safety issues for these ADHD drugs:
- "The most important finding of this review is that signs of psychosis or mania, particularly hallucinations, can occur in patients with no identifiable risk factors, at usual doses of any of the drugs used to treat ADHD."
- The current labels, or package inserts, for these ADHD medications neither adequately address these psychiatric risks nor do they "clearly state the importance of stopping drug therapy in any patient who develops hallucinations or other signs or symptoms of psychosis or mania during drug treatment of ADHD."
- Remarkably, a "substantial portion of the psychosis-related cases were reported to occur in children 10 years or less," an age group which does not typically suffer from psychosis. "The predominance in young children of hallucinations, both visual and tactile, involving insects, snakes and worms is striking and deserves further evaluation."
While the FDA staff who conducted the updated safety review recommended that the risk of psychosis and mania events be addressed by a stronger warning in the respective labels, or package inserts, they did not state whether it should be in the form of a "black-box" warning.
The FDA’s Pediatric Advisory Committee will address these psychosis and mania events, as well as cardiovascular events possibly related to ADHD medications, at a March 22, 2006 meeting. According to a March 15, 2006 article in The Wall Street Journal, this committee has received a memo from Dianne Murphy, the FDA's director of the Office of Pediatric Therapeutics, informing them of their mission: "[The FDA is] seeking your advice on how best to communicate potential risks to health care providers and parents when it has been decided a child would benefit from therapy for attention deficit hyperactivity disorder."
(Posted by: Tom Lamb)